Alert archive / Alabama / Wind Advisories in 2010

Wind Advisory 14, NWS Birmingham, AL

May 1, 201022 counties in Alabama

NWS Birmingham, AL issued this wind advisory at May 1, 2010, 6:18 AM CDT for 22 counties in Alabama. It took effect at May 1, 2010, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 1, 2010, 6:18 AM CDT (11:18 UTC)
In effect from
May 1, 2010, 10:00 AM CDT
Expired
May 1, 2010, 10:00 PM CDT
In force
12 hr
Issued by
NWS Birmingham, AL
All 22 counties

Autauga County, AL, Bibb County, AL, Blount County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Shelby County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WWUS74 KBMX 011118
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 AM CDT SAT MAY 1 2010

...BREEZY CONDITIONS EXPECTED ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA...

ALZ011>015-017-022>025-030>034-039-012100-
/O.NEW.KBMX.WI.Y.0014.100501T1500Z-100502T0300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON...
TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...
ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...
MARION...CENTREVILLE...DEMOPOLIS...LINDEN
618 AM CDT SAT MAY 1 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING. 

SOUTHERLY WINDS WILL BE BREEZY TODAY AHEAD OF A SLOWLY MOVING
FRONTAL SYSTEM. SUSTAINED WINDS WILL BE BETWEEN 15 TO 20 MPH. 
THE WIND WILL GUST FROM TIME TO TIME THROUGHOUT THE DAY. THESE
GUSTS MAY REACH 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
055 
WWUS74 KBMX 012048
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT SAT MAY 1 2010

...BREEZY CONDITIONS EXPECTED ACROSS WESTERN PORTIONS OF CENTRAL
ALABAMA...

ALZ035-040>042-044-049-020300-
/O.EXA.KBMX.WI.Y.0014.000000T0000Z-100502T0300Z/
CHILTON-DALLAS-AUTAUGA-LOWNDES-MONTGOMERY-PIKE-
INCLUDING THE CITIES OF...CLANTON...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE...MONTGOMERY...TROY
348 PM CDT SAT MAY 1 2010

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

SOUTHERLY WINDS WILL BE BREEZY TODAY AHEAD OF A SLOWLY MOVING
FRONTAL SYSTEM. SUSTAINED WINDS WILL BE BETWEEN 15 TO 20 MPH. THE
WIND WILL GUST FROM TIME TO TIME THROUGHOUT THE LATE AFTERNOON AND
EARLY EVENING. THESE GUSTS MAY REACH 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ALZ011>015-017-022>025-030>034-039-020300-
/O.CON.KBMX.WI.Y.0014.000000T0000Z-100502T0300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON...
TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...
ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...
MARION...CENTREVILLE...DEMOPOLIS...LINDEN
348 PM CDT SAT MAY 1 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

SOUTHERLY WINDS WILL BE BREEZY TODAY AHEAD OF A SLOWLY MOVING
FRONTAL SYSTEM. SUSTAINED WINDS WILL BE BETWEEN 15 TO 20 MPH. THE
WIND WILL GUST FROM TIME TO TIME THROUGHOUT THE LATE AFTERNOON AND
EARLY EVENING. THESE GUSTS MAY REACH 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

08

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 1, 4:47 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 1, 4:47 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 AM CDT SAT MAY 1 2010

.SYNOPSIS...

WILL BE LOOKING AT AN UNSTABLE AIRMASS OVER THE NEXT COUPLE OF
DAYS...AS A VERY SLOW MOVING SYSTEM WILL SAG SOUTH AND EAST
THROUGH THE WEEKEND AND INTO THE FIRST OF THE NEW WORK WEEK. THIS
SYSTEM WILL BRING A VARIETY OF WEATHER CONDITIONS FROM SEVERE
THUNDERSTORMS...TO TORNADOES...TO LOCALIZED FLASH FLOODING...TO
EVEN POSSIBLE RIVER FLOODING. TODAY IS THE TIME TO PREPARE AND
MAKE SAFETY PLANS FOR ANY SEVERE WEATHER OR FLOODING THAT MAY IMPACT
CENTRAL ALABAMA. DRIER CONDITIONS ARE EXPECTED FOR THE MIDDLE OF
THE WEEK.

&&

.SHORT TERM...SATURDAY THROUGH TUESDAY.

ALL EYES WILL CONTINUE BE TO THE WEST AS THE SLOW MOVING SYSTEM
SLIDES EASTWARD. THE NEXT 48 TO 72 HOURS WILL BE QUITE CHALLENGING
TO SAY THE LEAST. MOST CONFIDENCE LIES IN THE SUNDAY NIGHT/MONDAY
MORNING TIMEFRAME AS THE MAJORITY OF THE AREA WILL SEE
ACCUMULATING RAINS.

LOOKING AT SOME SPECIFICS. THERE WILL QUITE A GRADIENT FROM
NORTHWEST TO SOUTHEAST FOR THE AFTERNOON. EVERYONE WILL HAVE A
SHOT AT SOME SHOWERS AND THUNDERSTORMS...HOWEVER THE BEST LIFT WILL
BE GENERALLY ALONG AND NORTH OF THE I-20 CORRIDOR. WILL EVEN HAVE
A SHOT OF SEVERE WEATHER ACROSS ROUGHLY NORTH OF THE I-59
CORRIDOR. THE BEST DYNAMICS WILL REMAIN IN MISSISSIPPI AND WESTERN
TENNESSEE...WHERE A MODERATE RISK IS IN PLACE FOR TODAY. IN FACT
TORNADO WATCHES ARE ALREADY OUT THIS MORNING ON OUR DOORSTEP IN
THE NORTHWEST. RIGHT NOW WE ARE NOT EXPECTING THOSE TO MOVE ANY
FURTHER EAST...AT LEAST THIS MORNING.

LOOKING AT FORECAST SOUNDINGS THIS MORNING...THE NAM INDICATES A
MINOR CAP AROUND 700 MB. THIS CAP MAY CAUSE SOME ISSUES WITH THE
DEVELOPMENT FOR AREAS GENERALLY SOUTH OF THE I-59 CORRIDOR...ESPECIALLY
IF THE CLOUD COVER CAN HANG AROUND AND KEEP TEMPERATURES ON THE
COOLER SIDE OF THE FORECAST HIGHS. STORMS THAT DO DEVELOP IN THIS
SECTION WILL HAVE THE POTENTIAL TO BE STRONG.

LOOK FOR THE CONVECTION TO SHRINK BACK CLOSER TO THE FRONT
OVERNIGHT TONIGHT....MUCH LIKE IT HAS THIS MORNING. HOWEVER...THE FRONT
WILL BE MUCH CLOSER TO THE AREA BY SUNDAY MORNING. IF FACT THE EURO
AND GFS BOTH HAVE THE FRONT STRETCHING FROM JACKSON...MISSISSIPPI
TO BOWLING GREEN...KENTUCKY. THE FRONT WILL MAKE LITTLE MOVEMENT
IF ANY ON SUNDAY. IN FACT...MODELS ARE INDICATION ONLY ABOUT A
COUNTY ADVANCEMENT BY SUNDAY AFTERNOON. BESIDES THE POSSIBILITY OF
FLOODING...THE CONCERN ON SUNDAY WILL BE DISCREET SUPERCELL
DEVELOPMENT WELL AHEAD OF THE FRONT AS WELL AS ALONG THE FRONT.
DAMAGING WINDS AND TORNADOES WILL BE A DISTINCT POSSIBILITY ON
SUNDAY AS WE SEE A LLJ OVER 60 KTS...FAIRLY CURVED HODOGRAPH AND
VEERING WINDS.

THE FRONT FINALLY STARTS MOVING SUNDAY NIGHT INTO MONDAY AS A
KICKER SYSTEM MOVES INTO THE PLAINS BY MONDAY MORNING. HOWEVER...
UNTIL THE FRONT CLEARS TUESDAY...HEAVY RAINFALL WILL BE POSSIBLE
ACROSS THE AREA. IN FACT...EVEN WITH REDUCING THE GUIDANCE
NUMBERS...THERE ARE STILL TOTALS OF 3 TO 5 INCHES POSSIBLE ACROSS
A GOOD PORTION OF THE AREA THROUGH MONDAY AFTERNOON. SINCE THE
BULK OF THE RAIN WILL HOLD OFF UNTIL SUNDAY MORNING...HAVE OPTED
TO HOLD OFF ON A WATCH FOR NOW. A WATCH WILL LIKELY BE NEEDED FOR
THE SUNDAY NIGHT THROUGH MONDAY TIME FRAME AREAWIDE...WITH THE
HARDEST HIT IN THE NORTHWEST.

.LONG TERM...WEDNESDAY THROUGH FRIDAY.

ONCE THE SYSTEM FINALLY CLEARS...TEMPERATURES WILL REMAIN IN THE
UPPER 80S FOR HIGHS THROUGH FRIDAY. MODELS AREA INDICATING A
FAIRLY STRONG COLD FRONT COMING THROUGH ON FRIDAY...THAT MAY
TRIGGER SOME MORE SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON
THROUGH SATURDAY. THE MAIN THING HERE WOULD BE RETURN TO LOWS IN
THE 40S AND 50S BEHIND THE FRONT. STILL QUITE A BIT OF TIME ON
THIS SYSTEM.

16

&&

.AVIATION...00Z TAF DISCUSSION.

AS EXPECTED...AFTERNOON CONVECTION HAS DECREASED IN BOTH COVERAGE
AND INTENSITY SINCE AROUND 01/0200Z...AND CONFIDENCE IN HAVING A
RAIN FREE OVERNIGHT PERIOD HAS GROWN.  ALSO AS EXPECTED...LOW CLOUDS
(SOME BELOW 1000 FEET) HAVE STARTED TO IMPACT CENTRAL ALABAMA.  I DO
BELIEVE THE CLOUDS WILL CONTINUE TO THICKEN AND LOWER...AND MOST (IF
NOT ALL) TAF LOCATIONS WILL BE NEAR OR BELOW 1000 FT CEILINGS AFTER
01/0800Z.

CEILINGS ARE THEN EXPECTED TO SLOWLY RISE AFTER SUNRISE...AS GUSTY
WINDS PICK UP AND START THE DAYTIME BOUNDARY LAYER MIXING PROCESS. I
HAVE CONTINUED A RAIN FREE FORECAST THROUGH THE REST OF THE 24 HOUR
PERIOD...ALTHOUGH CONFIDENCE IN THIS AFTER 01/1800Z IS CONSIDERABLY
LESS THAN THE OVERNIGHT PORTION.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     83  70  85  71  80 /  50  40  60 100  70
ANNISTON    83  69  87  71  80 /  50  40  40  90  70
BIRMINGHAM  83  71  84  71  81 /  50  50  60 100  60
TUSCALOOSA  84  73  83  69  82 /  60  60  80 100  50
CALERA      84  71  85  71  81 /  50  40  60  90  70
AUBURN      84  70  88  72  80 /  30  20  30  70  70
MONTGOMERY  86  71  89  72  82 /  40  20  30  90  70
TROY        87  70  89  70  82 /  30  20  20  70  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/61
Hazardous weather outlook, May 1, 6:12 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CDT SAT MAY 1 2010

ALZ011>015-017>050-021113-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
612 AM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF A
SLOW MOVING WEATHER SYSTEM. THE MAIN AREA OF CONCERN FOR SEVERE
WEATHER WILL BE WEST OF INTERSTATE 59...WHERE THERE WILL BE THE
POTENTIAL FOR WIND GUSTS TO 60 MPH AND LARGE HAIL.  EAST OF
INTERSTATE 59...THERE WILL BE THE POTENTIAL FOR STRONG STORMS...WITH
THE THREAT OF WIND GUSTS TO 45 MPH AND SMALL HAIL.

THESE STORMS WILL LIKELY CONTINUE INTO THE EVENING HOURS...THOUGH
THERE SHOULD BE A LULL IN THE ACTIVITY BEGINNING AROUND MIDNIGHT.
THE MAIN AREA OF CONCERN WILL CONTINUE TO BE WEST OF INTERSTATE 59.

A TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE SUSTAINED WINDS OF
10-15 MPH WITH HIGHER GUSTS AREA WIDE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE WEATHER WILL AGAIN BE POSSIBLE ON SUNDAY AS THIS SLOW MOVING
SYSTEM APPROACHES CENTRAL ALABAMA.  STRONG GUSTY WINDS...HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE FIRST THING SUNDAY MORNING...AND
LAST THROUGH THE DAY ON SUNDAY...ESPECIALLY FOR AREAS WEST OF
INTERSTATE 59.

THIS SEVERE WEATHER THREAT WILL CONTINUE INTO THE OVERNIGHT HOURS
SUNDAY...INTO MONDAY...AS THE COLD FRONT ASSOCIATED WITH THIS
SYSTEM CREEPS THROUGH CENTRAL ALABAMA.

LOCALIZED FLOODING MAY ALSO BECOME A PROBLEM WITH SOME OF THESE
STRONGER THUNDERSTORMS SUNDAY AND MONDAY. RAINFALL TOTALS OF 3 TO 5
INCHES WILL BE POSSIBLE FOR AREAS MAINLY NORTH OF INTERSTATE 59.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON SATURDAY...SUNDAY AND MONDAY.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:23 PM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more52 hr

Nearby

Wind Advisories in Alabama, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.